Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 114, NWS Memphis, TN

May 16, 2003Itawamba County, Mississippi

NWS Memphis, TN issued this tornado warning at May 16, 2003, 12:38 PM CDT for Itawamba County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 12:38 PM CDT (17:38 UTC)
Expired
May 16, 2003, 1:45 PM CDT
In force
67 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WFUS54 KMEG 161738
TORMEM
MSC057-161845-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 145 PM CDT.

* AT 1233 PM CDT...DOPPLER RADAR INDICATED A TORNADO 2 MILES
  NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS TORNADO THROUGH 145 PM CDT INCLUDE...
  MANTACHIE...
  FULTON...
  TREMONT...
  FAIRVIEW...

.IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3411 8854 3430 8853 3446 8823 3437 8817
          3418 8820

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 16, 10:40 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 16, 10:40 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CDT FRI MAY 16 2003

15Z SFC ANALYSIS PLACES A STATIONARY FRONT EXTENDING FROM N ARK THRU
THE BOOTHEEL AND THRU EXTREME NW TN. A LINE OF ELEVATED CONVECTION
HAS BEEN MOVING ACROSS CENTRAL ARK INTO W TN AND N MS. THIS LINE IS
ASSOCIATED W/ AN UPPER SHRTWV EXTENDING FROM A CLOSED LOW OVER SW
OK. THIS LINE IS WORTH WATCHING AS IT MOVES EWRD AND PERHAPS BECOMES
MORE SFC BASED. PRIMARY HAIL THREAT WOULD BE LARGE HAIL...WITH
PERHAPS SOME LOCALIZED WIND DAMAGE. ONCE THE LINE MOVES
THRU...EXPECT SOME OCCASIONAL SHRA/TS ALTHOUGH IT SHOULD NOT BE
SEVERE. THE REAL SVR THREAT IS TONIGHT WHEN A W/E BNDRY SURGES NWRD.
BOTH THE 06Z AND 12Z MESOETA INDICATES STRONG HELICITY OVER ARK
EXTENDING INTO EXTREME WESTERN TN AND NW MS. THESE STORMS WOULD BE
ASSOCIATED W/ THE CONVECTION BREAKING OUT NEAR THE SHREVEPORT AREA.
NO MAJOR CHANGES TO CURRENT FCST ANTICIPATED. MAY BEEFEN WORDING FOR
TONIGHT.

COORD W/ SPC...THANKS.

.MEG...NONE.

VALLE
Hazardous weather outlook, May 16, 12:03 PM CDT, 35 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT SOUTH AND WEST
OF LINE FROM HARRISBURG TO COVINGTON TO SOMERVILLE TO PITTSBORO.
ELSEWHERE...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DURING
THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER
BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE
FOR SOME STORMS TO BECOME SEVERE. THERE IS A THREAT FOR TORNADIC
DEVELOPMENT AS WELL AS LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN
THE MODERATE RISK AREA. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
BE BETWEEN 6 PM AND 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...

SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

VALLE

In the hours before

Local storm report, May 16, 10:33 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    WIDENER                   AR   0.75 INCH HAIL
05/16/03   ST. FRANCIS                    REPORTED BY SPOTTER.

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.